Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 6, NWS Missoula, MT

May 10, 2007Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at May 10, 2007, 3:44 PM MDT for Powell County, Montana. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2007, 3:44 PM MDT (21:44 UTC)
Expired
May 10, 2007, 4:19 PM MDT
In force
35 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Powell County, MT

The radar

The Great Falls radar (KTFX), 122 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 3:50 PM MDTHAIL 1.75Avon, MT
May 10, 3:51 PM MDTHAIL 1.25Avon, MTHALF DOLLAR SIZED HAIL REPORTED COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 102147
SVRMSO
MTC077-102230-
/O.NEW.KMSO.SV.W.0006.070510T2144Z-070510T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
344 PM MDT THU MAY 10 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN POWELL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 430 PM MDT.

* AT 336 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF
  GARRISON...OR ABOUT 6 MILES NORTH OF DEER LODGE...AND WAS MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN POWELL COUNTY AROUND 400 PM MDT.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR EAST CENTRAL IDAHO.

LAT...LON 4653 11284 4639 11266 4680 11189 4700 11215

$$

HENRY
2 follow-up statements
000 
WWUS55 KMSO 102201
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
401 PM MDT THU MAY 10 2007

MTC077-102230-
/O.CON.KMSO.SV.W.0006.000000T0000Z-070510T2230Z/
POWELL MT-
401 PM MDT THU MAY 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN POWELL COUNTY...

* AT 354 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR AVON...OR
  ABOUT 14 MILES NORTHEAST OF DEER LODGE...AND WAS MOVING NORTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLOSSBURG AROUND 415 PM MDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR EAST CENTRAL IDAHO.

LAT...LON 4653 11284 4639 11266 4680 11189 4700 11215

$$
HENRY
000 
WWUS55 KMSO 102219
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
419 PM MDT THU MAY 10 2007

MTC077-102229-
/O.CAN.KMSO.SV.W.0006.000000T0000Z-070510T2230Z/
POWELL MT-
419 PM MDT THU MAY 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWELL COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS EXITED THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR EAST CENTRAL IDAHO.

LAT...LON 4653 11284 4639 11266 4680 11189 4700 11215

$$
HENRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:49 PM MDT, 55 minutes earlier.

Area forecast discussion, May 10, 2:49 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
249 PM MDT THU MAY 10 2007

.DISCUSSION...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
SOUTHWEST MONTANA THIS EVENING. SURFACE LOW MOVING INTO NORTH
CENTRAL IDAHO THAT IS DEEPENING WITH THE APPROACH OF A TROUGH IN
OREGON. THUNDERSTORMS HAVE STARTED TO FIRE OFF ACROSS NORTH CENTRAL
IDAHO AND SOUTHWEST MONTANA. THE ATMOSPHERE HAS BECOME VERY
UNSTABLE ACROSS THE REGION AND THE POTENTIAL EXISTS FOR STRONG
WINDS AND LARGE HAIL. AFTER SUNSET THE THUNDERSTORMS SHOULD
DECREASE...WITH SHOWERS LINGERING INTO THE EARLY MORNING. FRIDAY
LOOKS TO BE A DRY AND WARM DAY...BUT AFTERNOON HEATING COULD
PRODUCE A FEW AFTERNOON THUNDERSTORMS. ON SATURDAY A DEEP PACIFIC
TROUGH MOVES TOWARD THE REGION AND TURNS THE UPPER LEVEL FLOW TO A
MORE SOUTHERLY DIRECTION. ATMOSPHERE WILL DESTABILIZE AND COULD SEE
A BETTER CHANCE OF THUNDERSTORMS. SUNDAY THE TROUGH MOVES ACROSS
THE REGION BRINGING COOLER TEMPERATURES AND SOME SHOWERS.

FOR THE REST OF THE FORECAST...THE EXTENDED MODELS ARE NOT IN
COORDINATION...SO HAVE TRENDED THE FORECAST TOWARD CLIMATOLOGY.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN
COVERAGE AND INTENSITY THROUGH THIS EVENING. TERMINALS AFFECTED
WILL BE KMSO...KSMN AND KBTM. MAIN THREAT WITH STORMS TODAY WILL
BE GUSTY AND VARIABLE SURFACE WINDS. MOUNTAIN OBSCURATIONS FROM
LOWERED CEILINGS AND PRECIPITATION...AS WELL AS SMALL HAIL ARE
ALSO POSSIBLE. FLIGHT CONDITIONS SHOULD IMPROVE TONIGHT. PLEASE
SEE APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH UNTIL 9PM MDT FOR MTC023...MTC039...MTC081
     AND MTC093

ID...SEVERE THUNDERSTORM WATCH UNTIL 9PM MDT FOR IDC049...IDC059.

&&

SHORT TERM...KOLATA
LONG TERM....HENRY
AVIATION...STEGEMILLER
Hazardous weather outlook, May 10, 8:39 AM MDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
839 AM MDT THU MAY 10 2007

IDZ005>010-MTZ005>007-043-102200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
839 AM MDT THU MAY 10 2007 /739 AM PDT THU MAY 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE EXPECTED TODAY THROUGH THIS EVENING. THE
MAIN CONCERN WILL BE FOR STRONG THUNDERSTORM WIND GUSTS. A FEW OF
THESE STORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:58 PM MDTSevere Thunderstorm WarningMSOMissoula62 min
May 10, 4:04 PM MDTSevere Thunderstorm WarningMSOLake, Powell26 min
May 10, 4:08 PM MDTSevere Thunderstorm WarningMSOMissoula52 min
May 10, 4:12 PM MDTSevere Thunderstorm WarningMSORavalli48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.